Ohio, 2008

Hail and Damaging Winds in Ohio, August 4 to 5, 2008

August 4 to 5, 2008 · NWS ILN · 7 events in 6 counties and zones

A squall line dropped southeast out of northern Indiana during the late evening of the 4th and progressed across the northern half of the forecast area overnight, producing scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A squall line dropped southeast out of northern Indiana during the late evening of the 4th and progressed across the northern half of the forecast area overnight, producing scattered wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 10:11 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 4, 10:11 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1111 PM EDT MON AUG 4 2008

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE OHIO VALLEY WILL FLATTEN TONIGHT AND
TOMORROW AS A SHORTWAVE TRACKS INTO THE GREAT LAKES. THIS WILL
SEND A COLD FRONT INTO THE OHIO VALLEY TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
INTENSE DERECHO PRODUCING WIDESPREAD DMG WINDS RAPIDLY ADVANCING
SOUTHEAST ACRS NRN INDIANA ATTM. NEW SVR TSTM WATCH #808 HAS JUST
BEEN ISSUED TO ENCOMPASS THE MAJORITY OF THE FCST AREA ALONG AND
NORTH OF INTERSTATE 70 INCLUDING THE CITIES OF COLUMBUS AND
DAYTON. MESOANALYSIS INDCG WELL DEFINED LLJ FEEDING PLENTY OF
MOISTURE TO FUEL ONGOING CONVECTION...AND EXPECT THAT TO PERSIST
FOR THE NEXT FEW HOURS. THETA-E RIDGE AND NICE AXIS OF MOISTURE
CONV CURRENTLY ALIGNED FROM NW INDIANA SOUTHEAST INTO WEST CNTRL
OH...WITH DERECHO LIKELY TO FOLLOW THAT PATH OVER NEXT 1-2 HOURS.
WHILE ATMOSPHERE IS NOT NEARLY AS MOIST OR UNSTABLE ACRS FCST AREA
AS POINTS TO NORTH/WEST...LLJ AND FORWARD PROPAGATION ALONE SHOULD
SUSTAIN DMG WIND CONCERNS INTO NW 1/2 FCST AREA THRU 06Z. ADDL SCT
CONVECTION INVOF CMH METRO APPEARS TO BE RUNNING ALONG LO LVL CONV
BNDRY.

UPDATED FCST TO ADD MENTION OF SVR WX AND INCLUSION OF NEW WATCH.
STILL FEEL TSTM COMPLEX WILL GRADUALLY LOSE ITS PUNCH AS IT
PROGRESSES SOUTHEAST ACRS FCST AREA OVERNIGHT INTO A LES FAVORABLE
ENVIRONMENT. THERE IS THE POSSIBILITY THAT ADDL WATCHES WOULD BE
NEEDED DOWNSTREAM OF THE CURRENT WATCH. WILL ADDRESS THAT AFT
MIDNIGHT BASED ON FURTHER EVOLUTION OF DERECHO.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
EXPECT A ROUND OF CONVECTION TO BE ONGOING ACROSS EASTERN PORTIONS
OF THE CWA EARLY TUESDAY MORNING. SHOWERS AND THUNDERSTORMS WILL
REDEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS NORTHERN OHIO AND
INDIANA TUESDAY AFTERNOON. DEVELOPING LOW LEVEL JET WILL LEAD TO
INCREASING SHEAR IN THE AFTERNOON...WHICH WILL FAVOR SCATTERED
SEVERE STORMS WITH DAMAGING WINDS...ESPECIALLY IF WE GET ENOUGH
SUN DURING THE DAY AND DESTABILIZE.

COLD FRONT WILL MOVE TO NEAR THE OHIO RIVER LATE TUESDAY NIGHT
BRINGING A QUICK END TO PRECIP CHANCES FROM NORTH TO SOUTH. GFS IS
QUITE A BIT SLOWER THAN THE NAM WITH THE FRONT...BUT TRENDED
TOWARD FASTER NAM ESPECIALLY WITH WIDESPREAD PRECIP AND ASSOCIATED
COLD POOL LIKELY TO ENHANCE ITS SOUTHWARD PROGRESSION.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MID/UPPER LEVEL TROUGH WILL REMAIN IN PLACE ALONG EASTERN
CANADA/NORTHEASTERN UNITED STATES THROUGH THE LONG TERM PERIOD WITH
OUR AREA CONTINUING UNDER NORTHWEST FLOW ALOFT. SERIES OF SHORT
WAVES WILL ROTATE DOWN THROUGH THE TROUGH...BUT OUR FA WILL
GENERALLY  REMAIN TO THE SOUTHWEST OF BETTER FORCING. WILL THEREFORE
JUST HANG ON TO SOME LOW POPS ACROSS OUR NORTHEAST FOR THURSDAY AND
FRIDAY AND THEN TRY TO KEEP THE REST OF THE LONG TERM DRY AT THIS
POINT. WITH UPPER LEVEL TROUGH ACROSS THE EAST AND NORTHWEST FLOW
ALOFT...TEMPS SHOULD REMAIN BELOW NORMAL THROUGH EARLY NEXT WEEK.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
UPPER LEVEL RIDGE OVER NATIONS MID SECTION OF THE NATION WITH A
WEST-NORTHWEST FLOW OVER THE GREAT LAKES AROUND THE PERIPHERY OF
THIS HIGH. EXPECT VFR CONDITIONS THRU THE EVENING WITH SOME
RESIDUAL MID/HI LEVEL DEBRIS CLOUDS.  INSTBY IS THE EXPECTED
TO INCREASE OVER NIGHT. CONVECTIVE COMPLEX OVER THE MID MS VALLEY
WL LKLY DROP INTO WEST CENTRAL OHIO LATE TNGT. HAVE INDICATED
THUNDER AT ALL BUT THE FAR SRN TAF SITES LATE TNGT.

AHEAD OF APPROACHING COLD FRONT WINDS WILL INCREASE TO OVER 10
KNOTS AFTER 13Z ON TUESDAY...WITH GUSTS AROUND 20 KNOTS PSBL.
MODERATE INSTBY DEVELOPS TUESDAY AFTN...SO AFTER THE EARLY
MORNING CONVECTION EXPECT ANOTHER ROUND OF THUNDERSTORMS. FOR
NOW HAVE MENTIONED VCTS AND CB.

OUTLOOK...SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...RYAN
SHORT TERM...HAWBLITZEL
LONG TERM...JGL
AVIATION...AR
Hazardous weather outlook, Aug 4, 9:57 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1057 PM EDT MON AUG 4 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ056-065-070>074-077>082-
088-060300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-LICKING-FAIRFIELD-BUTLER-
WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-
PIKE-SCIOTO-
1057 PM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE WEST. THE
PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>046-051>055-060>064-060300-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-
1057 PM EDT MON AUG 4 2008

...SEVERE THUNDERSTORM WATCH 808 IN EFFECT UNTIL 4 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES THE REGION FROM THE WEST. THE
PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED OVERNIGHT.

RYAN

In the hours before

Special weather statement, Aug 4, 10:24 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1124 PM EDT MON AUG 4 2008

OHZ064-073-074-050400-
ROSS OH-HOCKING OH-PICKAWAY OH-
1124 PM EDT MON AUG 4 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PICKAWAY...
SOUTHWESTERN HOCKING AND EASTERN ROSS COUNTIES THROUGH MIDNIGHT
EDT...

AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HALLSVILLE...MOVING SOUTHEAST AT 30
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
LAURELVILLE...ADELPHI...MOORESVILLE AND LONDONDERRY.

The radar

The Cincinnati radar (KILN), 70 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ross

When
August 4, 10:41 PM EST to 10:44 PM EST
Where
Ross County, 0.31 mi W of Andersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
AWOS
Coordinates
39.430, -83.006

Thunderstorm Wind, Mercer

When
August 4, 11:40 PM EST to 11:44 PM EST
Where
Mercer County, 1.05 mi S of Mercer
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.635, -84.580

A barn sustained roof damage.

Thunderstorm Wind, Mercer

When
August 5, 12:05 AM EST to 12:09 AM EST
Where
Mercer County, 0.86 mi WNW of Chickasaw
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.437, -84.494

Trees and large limbs were downed.

Thunderstorm Wind, Auglaize

When
August 5, 12:20 AM EST to 12:24 AM EST
Where
Auglaize County, 2.65 mi ENE of Buckland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
40.630, -84.201

Several twelve-inch diameter tree limbs were knocked down. A barn had its roof ripped off.

Hail, Hardin

When
August 5, 12:45 AM EST to 12:49 AM EST
Where
Hardin County, 0.49 mi W of Kenton
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.650, -83.609

Thunderstorm Wind, Delaware

When
August 5, 1:18 AM EST to 1:29 AM EST
Where
Delaware County, 0.5 mi SE of Ostrander to 0.47 mi WSW of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.266, -83.212

Numerous large tree limbs, some up to eight inches in diameter, were downed. Power lines were knocked down in Delaware.

Thunderstorm Wind, Franklin

When
August 5, 1:45 AM EST to 1:53 AM EST
Where
Franklin County, 0.94 mi W of Columbus to 0.48 mi WNW of Westerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.033, -83.017

Three trees were knocked down, one in Clintonville and two in Westerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123420, 123421, 123422, 123423, 123424, 123425, 123426.